Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 1, NWS San Angelo, TX

March 25, 2009Brown County, Callahan County, Coleman County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 25, 2009, 10:28 AM CDT for Brown County, Callahan County, Coleman County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2009, 10:28 AM CDT (15:28 UTC)
Expired
Mar 25, 2009, 11:00 AM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Brown County, TX, Callahan County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 56 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 251528
TORSJT
TXC049-059-083-251600-
/O.NEW.KSJT.TO.W.0001.090325T1528Z-090325T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1028 AM CDT WED MAR 25 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHERN COLEMAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN BROWN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1100 AM CDT

* AT 1027 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES EAST OF
  SILVER VALLEY...OR 10 MILES NORTHWEST OF COLEMAN...MOVING EAST AT
  30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BURKETT BY 1055 AM CDT...
  CROSS CUT AND CROSS PLAINS BY 1100 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3197 9905 3185 9957 3202 9963 3218 9914
      3212 9911 3209 9911 3209 9910
TIME...MOT...LOC 1528Z 251DEG 30KT 3196 9949

$$
1 follow-up statement
000 
WWUS54 KSJT 251549
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1049 AM CDT WED MAR 25 2009

TXC049-059-083-251600-
/O.CON.KSJT.TO.W.0001.000000T0000Z-090325T1600Z/
CALLAHAN TX-COLEMAN TX-BROWN TX-
1049 AM CDT WED MAR 25 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
NORTHWESTERN BROWN...NORTHEASTERN COLEMAN AND SOUTHEASTERN CALLAHAN
COUNTIES...

AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BURKETT...OR 17 
MILES NORTHEAST OF COLEMAN...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  CROSS CUT BY 1055 AM CDT...
  CROSS PLAINS BY 1100 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3222 9912 3208 9913 3208 9906 3203 9907
      3196 9925 3211 9939
TIME...MOT...LOC 1548Z 245DEG 35KT 3206 9927

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 25, 8:28 AM CDT, 2 hours earlier.

Area forecast discussion, Mar 25, 8:28 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
828 AM CDT WED MAR 25 2009

.UPDATE...
LATEST WSR-88D DATA INDICATE HIGH-BASED SHOWERS DEVELOPING AND
MOVING EAST ACROSS OUR COUNTIES. ALTHOUGH WE STILL EXPECT THE MAIN
SHOWER AND THUNDERSTORM ACTIVITY TO BEGIN MAINLY THIS
AFTERNOON...DECIDED TO ADJUST POP AND WEATHER GRIDS FOR THIS
MORNING TO INCLUDE A SLIGHT CHANCE OF RAIN SHOWERS WITH ISOLATED
THUNDERSTORMS ACROSS THE BOARD THIS MORNING. RECENT ZONE PRODUCT
REFLECTS THESE CHANGES.

23/HUBER

&&

.PREV DISCUSSION... /ISSUED 625 AM CDT WED MAR 25 2009/

DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
WIDESPREAD MVFR CIGS ARE EXPECTED ACROSS THE SOUTHERN 2/3 OF WEST
CENTRAL TEXAS THROUGH 25/17Z. SCATTERED TSTMS WILL DEVELOP ACROSS
MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON. A FEW STORMS MAY BE
SEVERE. MAINLY VFR CONDITIONS ARE EXPECTED AFTER 25/17Z. WINDS WILL
BE SOUTH TO SOUTHEAST AT AROUND 10 KNOTS.

21

PREV DISCUSSION... /ISSUED 408 AM CDT WED MAR 25 2009/

SHORT TERM...

A WARM FRONT THIS MORNING WAS LOCATED FROM CENTRAL TEXAS TO THE
UPPER TEXAS COAST. TO THE SOUTH OF THE FRONT...DEWPOINTS WERE IN THE
MID 60S TO LOWER 70S. TO THE NORTH OF THE FRONT...DRY AIR WAS IN
PLACE ACROSS WEST CENTRAL TEXAS...WITH DEWPOINTS IN THE UPPER 20S TO
LOWER 30S. THE WARM FRONT WILL MOVE SLOWLY NORTH TODAY...AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS TEXAS. ALSO...THERE WILL BE A 300 MB
JET COUPLET OVER THE SOUTHERN PLAINS. THE WARM FRONT WILL BE NEAR
THE NORTHWEST HILL COUNTRY BY EARLY THIS AFTERNOON. THE COMBINATION
OF MAINLY ELEVATED INSTABILITY AND 0-6KM SHEAR OF 60 KNOTS WILL
RESULT IN A FEW SEVERE STORMS THIS AFTERNOON ACROSS THE NORTHWEST
HILL COUNTRY...HEARTLAND...CONCHO VALLEY AND NORTHERN EDWARDS
PLATEAU. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE NORTHWEST HILL COUNTRY WILL HAVE THE BEST CHANCE
FOR SURFACE BASED STORMS...SO ISOLATED TORNADOES ARE POSSIBLE. TSTMS
WILL END BY EARLY THIS EVENING. A QUIET FORECAST FOR TONIGHT WITH
LOWS IN THE UPPER 40S TO MID 50S.

21

LONG TERM...

THE MAIN FORECAST CONCERN THIS MORNING WILL BE SENSIBLE WX OVER
WEST CENTRAL TX DURING THE DAY FRIDAY IN ASSOCIATION WITH A
POWERFUL UPPER LEVEL STORM SYSTEM.

AN ACTIVE CYCLONIC FLOW REGIME WILL PERSIST OVER THE WESTERN
2/3RDS OF THE NATION THRU THE END OF THE WEEK. AFTER A FAST MOVING
SHORTWAVE IMPULSE MOVES BY WEST CENTRAL TX TODAY...THERE WILL BE
ANOTHER MORE POWERFUL SYSTEM ORGANIZING OVER THE 4 CORNERS REGION.
THIS SYSTEM IS EXPECTED TO MOVE EAST ACROSS NORTHERN TX ON FRIDAY.

THURSDAY...IN ADVANCE OF THIS SYSTEM...A WEAK IMPULSE EMBEDDED
WITHIN THE SOUTHWEST FLOW ALOFT MAY ENHANCE WAA/ISENTROPIC LIFT
OVER SOUTH CENTRAL TX AND PRODUCE ELEVATED SHOWERS/STORMS OVER THE
NW HILL COUNTRY AND HEARTLAND THURSDAY MORNING. I HAVE THUS
INSERTED SOME SLGT CHC POPS FOR SHOWERS/STORMS IN THIS AREA. AFTER
THIS DEPARTS...MOSTLY SUNNY SKIES AND DRIER AIR WILL BE IN PLACE
WHICH SHOULD ALLOW TEMPS TO REACH THE 80S.

FRIDAY...A SOUTHWARD TREND IN THE FORECAST TRACK OF THE UPPER
SYSTEM IS EVIDENT IN THE 00Z RUNS OF THE GFS/ECMWF. THE 00Z UKMET
IS A BIT FARTHER NORTH. THE MEAN TRACK OF ALL THE GLOBAL MODELS
TAKE THE SYSTEM ROUGHLY ALONG THE RED RIVER VALLEY DURING THE DAY
FRIDAY. WITH THE FARTHER SOUTH TREND IN THE TRACK...SOME OF THE
WRAP-AROUND PRECIP MAY AFFECT PORTIONS OF THE NORTHERN BIG
COUNTRY. NEAR SURFACE TEMPERATURES COULD GET COLD ENOUGH FRIDAY
AFTERNOON FOR SNOW TO MIX IN BEFORE ENDING. NO ACCUMULATION IS
EXPECTED. SPEAKING OF TEMPERATURES...THE HIGHS WILL LIKELY BE IN
THE MORNING WITH FALLING TEMPS THRU THE DAY AS THE POLAR FRONT
PLOWS SOUTHEAST ACROSS THE REGION. WINDS WILL APPROACH WIND
ADVISORY CRITERIA ACROSS THE BIG COUNTRY BEHIND THE FRONT. STRONG
NORTHWEST WINDS COMBINED WITH FALLING TEMPS INTO THE 40S AND EVEN
30S ACROSS THE BIG COUNTRY WILL MAKE FRIDAY A CHILLY DAY INDEED.

WEEKEND...WARMING TREND IS EXPECTED OVER THE WEEKEND AS DRY
WEST NORTHWEST FLOW ALOFT PREVAILS IN THE WAKE OF THE POWERFUL
SYSTEM. INCREASING DOWNSLOPE FLOW OFF THE ROCKIES WILL BRING TEMPS
BACK TO NEAR 70 ON SATURDAY AND INTO THE UPPER 70S TO NEAR 80 ON
SUNDAY.

EARLY NEXT WEEK...THE GFS/ECMWF ARE IN BETTER AGREEMENT THIS MODEL
RUN AND FORECAST ANOTHER STRONG SYSTEM TO DIG INTO THE CENTRAL
ROCKIES AND MOVE EAST ACROSS THE CENTRAL PLAINS ON MONDAY. THIS
SYSTEM WILL TRACK MUCH FARTHER NORTH THAN THE FRIDAY SYSTEM. A DRY
PACIFIC FRONT WILL SWEEP THROUGH WEST CENTRAL TX AND RESULT IN A
SLIGHT COOL DOWN ACROSS MY NORTHERN COUNTIES.

THERE IS DISAGREEMENT AMONGST THE GFS/ECMWF TOWARD THE MIDDLE OF
NEXT WEEK. THE ECMWF SUGGESTS THAT THE BROAD WESTERN TROUGH WILL
SHIFT EAST INTO THE CENTRAL AND EASTERN CONUS...WHILE THE GFS
MAINTAINS THE CURRENT ACTIVE WESTERN LONGWAVE TROUGH REGIME.

LACY

FIRE WEATHER...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS WEST
CENTRAL TEXAS THURSDAY DUE TO MINIMUM RELATIVE HUMIDITIES LESS THAN
15 PERCENT ACROSS MUCH OF THE AREA AND 20 FT SOUTHWEST WINDS OF 15
TO 18 MPH. ELEVATED FIRE WEATHER CONDITIONS ON FRIDAY ACROSS THE
SOUTHERN HALF OF WEST CENTRAL TEXAS. ALSO...A STRONG COLD FRONT WILL
MOVE ACROSS WEST CENTRAL TEXAS FRIDAY MORNING...LOWERING THE FIRE
DANGER SATURDAY AND SUNDAY.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  48  83  51  54 /  30  10  10  10  10
SAN ANGELO 	 77  49  84  58  59 /  30   0  10  10  10
JUNCTION 	 74  54  83  60  60 /  50   0  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, Mar 25, 5:24 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
524 AM CDT WED MAR 25 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
524 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE NORTH TO NEAR THE NORTHWEST HILL COUNTRY
THIS AFTERNOON...WITH A DRYLINE ACROSS THE WESTERN PART OF WEST CENTRAL
TEXAS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND
TRACK ACROSS THE REST OF THE AREA THROUGH EARLY EVENING. SOME
STORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL
AND DAMAGING WINDS. ALSO...ISOLATED TORNADOES WILL BE POSSIBLE.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF A ALBANY TO
SAN ANGELO TO OZONA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THURSDAY DUE TO VERY DRY AIR IN PLACE AND GUSTY SOUTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Mar 25, 8:54 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
854 AM CDT WED MAR 25 2009

TXZ065-066-251500-
COKE TX-RUNNELS TX-
854 AM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 AM CDT FOR COKE AND
RUNNELS COUNTIES...

AT 854 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF TENNYSON...OR ABOUT 9
MILES SOUTH OF ROBERT LEE...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRONTE BY 920 AM CDT
  THE INTERSECTION OF US-277 AND HIGHWAY 70 BY 935 AM CDT
  US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION AND
  WINGATE BY 950 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 25, 10:11 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1011 AM CDT WED MAR 25 2009

TXZ128-139-251615-
CALLAHAN TX-COLEMAN TX-
1011 AM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CDT FOR CALLAHAN
AND COLEMAN COUNTIES...

AT 1010 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES NORTHWEST OF GLEN COVE...OR
ABOUT 14 MILES EAST OF WINTERS...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NOVICE BY 1025 AM CDT
  SILVER VALLEY BY 1030 AM CDT
  LAKE COLEMAN BY 1040 AM CDT
  US-283 NEAR THE COLEMAN-CALLAHAN COUNTY LINE BY 1050 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 11:32 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green43 min
Mar 25, 11:45 AM CDTSevere Thunderstorm WarningSJTRunnels, Taylor45 min
Mar 25, 12:15 PM CDTSevere Thunderstorm WarningSJTRunnels45 min
Mar 25, 12:35 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green40 min
Mar 25, 1:34 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch41 min
Mar 25, 1:42 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Sutton48 min
Mar 25, 2:11 PM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green34 min
Mar 25, 2:31 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Sutton44 min
Mar 25, 2:39 PM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green36 min
Mar 25, 3:04 PM CDTSevere Thunderstorm WarningSJTKimble, Mason, Menard41 min
Mar 25, 3:10 PM CDTSevere Thunderstorm WarningSJTMenard35 min
Mar 25, 3:15 PM CDTSevere Thunderstorm WarningSJTKimble15 min
Mar 25, 3:28 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard47 min
Mar 25, 3:42 PM CDTSevere Thunderstorm WarningSJTMason48 min
Mar 25, 3:49 PM CDTTornado WarningSJTMason26 min
Mar 25, 4:05 PM CDTSevere Thunderstorm WarningSJTKimble25 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.